Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 21, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 4, 1998, 1:15 AM EST for Horry County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 1998, 1:15 AM EST (06:15 UTC)
- Expired
- Apr 4, 1998, 1:50 AM EST
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 10:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
992
WUUS1 KILM 040617
SVRILM
SCC051-040650-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
115 AM EST SAT APR 4 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 150 AM EST
* AT 114 AM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 23 MILES NORTH OF MYRTLE BEACH
OR 6 MILES WEST OF GORETOWN MOVING EAST AT 45 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
GORETOWN BY 108 AM EST
LONGS BY 110 AM EST
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
LGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:15 AM EST, 0 minutes earlier.
Area forecast discussion, Apr 4, 1:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 115 AM EST SAT APR 4 1998 ROUND OF SVR WX CURRNTLY BEING ATTACKED BY ILM STAFF. DRY TONGUE TO WORK ITS WAY ACROSS THE ILM CWA ARND DAYBREAK. 5H POTENT S/W TO MOVE OFF THE UPPER NC COAST ERLY THIS AFTN. MODELS INDICATE ENUF LOW LEVEL MOISTURE TO KEEP PTLY CLDY OR VRBL CLDINESS THRU THE AFTN UNTIL PVA CEASES. MAY WANT TO REMOVE ERLY MORNG POP DEPENDING ON TRENDS BY ISSUANCE TIME. BEST CAA TO BEGIN LATR THIS AFTN AND EVENING ONCE 8H TROF PASSES ACROSS THE REGION. DURG THIS TIME...SFC W WINDS BECOME NW. SOME GOOD NVA AND SUBSIDNCE TO ELIMINATE CLDINESS TONITE AND SUN. BECMG MSTLY CLR TONITE WITH SUNNY SKIES FOR SUN AS NW-N FLOW RULES FROM SFC-5H. RESIDUAL LOW LEVEL MOISTURE AND COLD AIR ALOFT CULD SPUR A FEW CU BUT NOT ENUF TO RUIN A SUNNY FCST. TEMPS...65-70 FOR MAX TODAY. GUIDANCE PRETTY CLOSE TO ONE ANOTHER AGAIN. WILL BUY IT...EXCEPT MAY GO A FEW DEGREES HIER ON SUN DUE TO FULL APRIL SUN AND WNDS SLACKEN OFF DURG THE AFTN AS PG LESSENS. CWF...PG YET TO TIGHTEN UNTIL LOW WINDS UP ONCE IT HITS THE ATL. ANY GALE POTENTIAL WILL BE THE TRANSITION FROM SW-NW SURGE LATR THIS MORNG AND AFTN. CONTINUE GALE FOR ILM NC WTRSS AND STRNGLY WORDED SCA FOR ILM SC CNTYS. WILL BRING WND DIR TO THE N ON SUN. ILM EU 069/043 063/038 068 200 FLO EU 070/041 065/036 069 100 DCH
In the hours before
Local storm report, Apr 3, 11:42 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1142 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM 3 W BURGAW NC .75 INCH HAIL
04/03/98 PENDERLocal storm report, Apr 4, 12:32 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1232 AM EST SAT APR 04 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1213 AM LAKE CITY SC .75 INCH HAIL
04/04/98 FLORENCE
1213 AM SCRANTON SC .75 INCH HAIL
04/04/98 FLORENCELocal storm report, Apr 4, 12:32 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1232 AM EST SAT APR 04 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1213 AM LAKE CITY SC .75 INCH HAIL
04/04/98 FLORENCE
1213 AM SCRANTON SC .75 INCH HAIL
04/04/98 FLORENCEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:50 PM EST | Severe Thunderstorm Warning | ILM | Florence | 35 min |
| Apr 4, 12:17 AM EST | Severe Thunderstorm Warning | ILM | Marion | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.